Purpose: To review the incidence, risk factors, pharmacology, and management of central nervous system reactions to histamine-2 receptor (H2) blockers.
Data identification: English-language articles were identified through a search of the MEDLINE and Current Contents data-bases. Bibliographies of retrieved articles were examined for relevant articles. Case reports submitted to the Food and Drug Administration through 19 September 1989 were obtained.
Study selection: Studies on the association between central nervous system toxicity (psychosis, agitation, hallucinations, delirium, mental status changes, disorientation, confusion, irritability, obtundation, or hostility) and H2 blockers were analyzed.
Data extraction: All data on the incidence of and potential predisposing factors for central nervous system reactions to H2 blockers were analyzed. Limitations of the data are discussed.
Results of data synthesis: Central nervous system toxicities have been associated with all H2 blockers. These reactions generally occur during the first 2 weeks of therapy and resolve within 3 days of drug withdrawal. The estimated incidence of central nervous system reactions is 0.2% or less in outpatients and 1.6% to 80% in hospitalized patients. Cimetidine is most frequently associated with these reactions; however, no clear evidence exists that one H2 blocker is more likely than another to cause a reaction. Risk factors for central nervous system reactions have been proposed, but only advanced age has some, albeit limited, data to support it as a risk factor. Studies have only infrequently established causality and there have been difficulties in establishing risk factors for an relative incidences of a phenomenon that occurs infrequently in outpatients and that can be multifactorial in origin.
Conclusions: All H2 blockers are associated with central nervous system reactions. There is no clear evidence of a higher rate of reactions with one H2 blocker compared with another.